Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 166, NWS North Platte, NE

July 12, 2001Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 12, 2001, 3:30 PM CDT for Hayes County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 12, 2001, 3:30 PM CDT (20:30 UTC)
Expired
Jul 12, 2001, 4:15 PM CDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hayes County, NE

The radar

The Goodland radar (KGLD), 150 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1256 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 122030
SVRLBF

NEC085-122115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM CDT THU JUL 12 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HAYES COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 415 PM CDT

* AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES NORTHWEST OF HAYES CENTER...MOVING
  SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  10 MILES NORTH OF HAYES CENTER AROUND 415 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4068 10081 4070 10132 4050 10131 4050 10081

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:05 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 12, 2:05 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
205 PM CDT THU JUL 12 2001

...CHALLENGE CONTINUES TO BE TEMPS AND PLACEMENT OF POPS...

WATER VAPOR IMAGERY SHOWS SHORT WAVE LIFTING NORTH THROUGH UTAH...
AND UPPER LEVEL HIGH SEEMINGLY FLATTENING SOME AND SHIFTING SLIGHTLY
SOUTH. SFC ANALYSIS SHOWED AREA OF CONVERGENCE OVER WESTERN NEB
EXTENDING THROUGH SD UP TO LOW IN MONTANA. RADAR MOSAIC SHOWS THIS
CONVERGENCE AREA ALSO...ESPECIALLY WHERE IT EXTENDS INTO SOUTH
DAKOTA.

ETA IS TRYING TO DEVELOP A SMALL AREA OF SHOWERS/-TSRA OVER
SOUTHWEST NEBRASKA TNT WHERE THE BACK EDGE OF SOME H7 FRONTOGENESIS
EXISTS...THE BULK OF WHICH LOOKS LIKE IT WILL BE IN KS. AVN HINTING
AT POSSIBLE WEAK SHOWERS OVER SOUTHWEST NEB ALSO TNT...SO WILL KEEP
LOW POPS GOING THERE. THINK IT MAY BE OK TO LOWER OR REMOVE POPS FROM
NORTHERN ZONES. POSSIBLE WE WILL HAVE MORE FOG TONIGHT...AS 850 WINDS
REMAIN OUT OF THE EAST OR SOUTHEAST OVERNIGHT...SO WEAK UPSLOPE
OCCURS.  ALSO IF SHOWERS DO OCCUR IN VCNTY...FOG BECOMES MORE
LIKELY. ETA TAKES FOG/STRATUS UP INTO SD BY 12Z FRI...BUT QUICKLY
BURNS IT OFF AS WINDS BECOME MORE SOUTH. SMALL VORT MAX ENTERING
NORTH CENTRAL NEB BY 06Z FRIDAY. ETA DOES NOT REFLECT THIS FEATURE
AT ALL.

FRIDAY/NIGHT...THOUGH FOG MAY MIX OUT SOME...LOOKS LIKE THERE MAY BE
CLOUDS AROUND TO KEEP TEMPS DOWN. WILL NEED TO KNOCK CURRENT FORECAST
TEMPS DOWN A CAT.  FRIDAY LOOKS DRY PER THE ETA...WEST WEST AND
NORTH BY AFTERNOON PER AVN AS IT BRINGS A HUGE VORT MAX TO WY/CO
BORDER. ETA HAS THIS VORT MAX ALSO BUT DOES NO SPREAD QPF AS FAR
EAST AS THE AVN. THINK AVN IS PROBABLY OVERDONE. WILL LEAVE LOW
POPS IN WEST ZONES FOR FRIDAY NIGHT. MODELS HAVE SLOWED DOWN SURFACE
TROUGH FEATURE BY ABOUT 24 HOURS...SO NOT LOOKING FOR THE WARM UP
FRIDAY ANYMORE. FRIDAY NIGHT...MAIN ACTION REMAINS ALONG THE FRONT
RANGE. MAY NEED TO TAKE OUT POPS ALTOGETHER FOR FRIDAY NIGHT.

BY SAT 12Z AVN AND ETA AGREE ON WHERE ENERGY WILL BE...BUT DO NOT
AGREE VERY WELL ON WHERE PCPN WILL BE.  AS SHORTWAVE TROUGH FLATTENS
UPPER LEVEL RIDGE SOME BY 00Z SUNDAY...THINK THAT LOW POPS ARE
WARRANTED FOR SATURDAY NIGHT ACROSS CWA. LINGERING SHOWERS AGAIN
POSSIBLE ACROSS NORTH CENTRAL SUNDAY AS USUAL. REST OF CWA SHOULD
STAY DRY.

EXTENDED SUN-THU...MRF HAS CHANGED ITS TUNE AGAIN.  NO
MORE CUT OFF LOW ON THE WEST COAST...BUT INSTEAD A MUCH MORE
PROGRESSIVE PATTERN WITH AN OPEN TROUGH (ALBEIT STRONG) FLATTENING
OUT THE RIDGE AND TILTING IT POSITIVELY.  NOT A LOT OF CONFIDENCE IN
THIS SOLUTION ALTHOUGH IT RESEMBLES YESTERDAY/S VERSION OF THE
UKMET.  SHORT WAVE TROUGH MOVING THROUGH SUNDAY IS ONLY CONSISTENT
FEATURE...AND WILL CONTINUE TO WARRANT CHANCES. SFC TROF WASHES OUT
SUNDAY AND REDEVELOPS TO THE WEST AGAIN MONDAY. IF MRF VERIFIES...
TROUGH WILL TAKE ITS TIME MOVING EAST ACROSS CWA...AND PRETTY MUCH
MEANS CHANCES EACH DAY FOR PRECIP.  AVN COMING IN LINE WnITH THIS
SOLUTION ALSO...BUT IS KEEPING US DRY FOR THE MOST PART. WILL PUT IN
SLIGHT CHANCES FOR WED-THU...LEAVE MON-TUE DRY FOR NOW.

.LBF...NONE.

SLM

In the hours before

Special weather statement, Jul 12, 11:34 AM CDT, 3 hours 56 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-122045-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1134 AM CDT THU JUL 12 2001

...STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...

SPOTTERS ARE NOT EXPECTED TO BE NEEDED ACROSS WESTERN AND NORTH
CENTRAL NEBRASKA THROUGH FRIDAY MORNING. A FEW THUNDERSTORMS WILL
BE POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS IN THE WESTERN
PORTION OF THE OUTLOOK AREA...HOWEVER THESE STORMS ARE NOT EXPECTED
TO REACH SEVERE LIMITS.

A SOUTHEASTERLY FLOW NEAR THE GROUND WILL CONTINUE TO USHER IN
PLENTY OF MOISTURE IN THE LOWER LEVELS OF THE ATMOSPHERE. BECAUSE
OF A STABLE LAYER OF AIR ABOVE THIS MOISTURE...LOW CLOUDS WILL BE
COMMON ACROSS THE EASTERN PORTION OF THE OUTLOOK FOR A GOOD PORTION
OF THE DAY. THEREFORE...ONLY SPRINKLES OR LIGHT RAIN SHOWERS WILL BE
POSSIBLE THIS AFTERNOON INTO THIS EVENING EAST OF A LINE FROM
BROKEN BOW TO AINSWORTH.

FURTHER WEST...SUNSHINE WILL BE PLENTIFUL...AND WITH THE LOW LEVEL
MOISTURE IN PLACE...THE ATMOSPHERE WILL BECOME UNSTABLE BY MID
AFTERNOON. NEAR THE SURFACE...A BOUNDARY WILL DEVELOP BETWEEN AREAS
OF SUNSHINE AND THOSE AREAS WHERE CLOUDS REMAIN...WHICH MAY PROMOTE
SOME SHOWER AND THUNDERSTORM DEVELOPMENT BY LATE AFTERNOON INTO
EVENING. THIS AREA IS EXPECTED TO BE PRIMARILY WEST OF A LINE FROM
VALENTINE TO HAYES CENTER. HOWEVER...DUE TO A LACK OF A STRONG UPPER
LEVEL DISTURBANCE IN THE AREA...ANY STORMS THAT DO FORM ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS...ALTHOUGH SOME STORMS MAY PRODUCE
BRIEF HEAVY RAINFALL.

JWS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:01 PM CDTSevere Thunderstorm WarningLBFFrontier59 min
Jul 12, 4:54 PM CDTSevere Thunderstorm WarningLBFHayes51 min
Jul 12, 6:02 PM CDTSevere Thunderstorm WarningLBFPerkins43 min
Jul 12, 6:17 PM CDTSevere Thunderstorm WarningLBFChase58 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.